Alert archive / North Dakota / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 53, NWS Grand Forks, ND

July 11, 2015Benson County, Ramsey County, North Dakota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 11, 2015, 11:24 PM CDT for Benson County, Ramsey County, North Dakota. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 11, 2015, 11:24 PM CDT (04:24 UTC)
Expired
Jul 12, 2015, 12:00 AM CDT
In force
36 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Benson County, ND, Ramsey County, ND

The radar

The Minot AFB radar (KMBX), 117 km from the middle of the area, began a volume at 04:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 11, 5:40 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 4.4 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2015-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2051 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2015-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 105 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2051 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
1927 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
105 m²/s²
0-3 km storm-relative helicity
149 m²/s²
Significant tornado parameter
0.1
Supercell composite
7.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

349 
WUUS53 KFGF 120424
SVRFGF
NDC005-071-120530-
/O.NEW.KFGF.SV.W.0053.150712T0424Z-150712T0530Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1124 PM CDT SAT JUL 11 2015

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEST CENTRAL RAMSEY COUNTY IN NORTHEASTERN NORTH DAKOTA...
  NORTHWESTERN BENSON COUNTY IN NORTHEASTERN NORTH DAKOTA...

* UNTIL 1230 AM CDT

* AT 1124 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR HARLOW...OR
  25 MILES WEST OF DEVILS LAKE...MOVING EAST AT 20 MPH.

  HAZARD...QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...DAMAGE TO VEHICLES IS EXPECTED. 

* THIS SEVERE THUNDERSTORM WILL BE NEAR...
  BRINSMADE AROUND 1135 PM CDT.
  MINNEWAUKAN AROUND 1145 PM CDT.
  PENN AROUND 1205 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 4798 9938 4807 9964 4837 9930 4827 9899
TIME...MOT...LOC 0424Z 266DEG 19KT 4809 9942 

HAIL...1.00IN
WIND...<50MPH
 
$$

SPEICHER
1 follow-up statement
245 
WWUS53 KFGF 120500
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1200 AM CDT SUN JUL 12 2015

NDC005-071-120510-
/O.CAN.KFGF.SV.W.0053.000000T0000Z-150712T0530Z/
RAMSEY ND-BENSON ND-
1200 AM CDT SUN JUL 12 2015

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL RAMSEY AND
NORTHWESTERN BENSON COUNTIES IS CANCELLED...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED.  HOWEVER HEAVY RAIN IS
STILL POSSIBLE WITH THIS THUNDERSTORM.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM CDT FOR
NORTHEASTERN NORTH DAKOTA.

LAT...LON 4798 9938 4807 9964 4837 9930 4827 9899
TIME...MOT...LOC 0459Z 266DEG 19KT 4810 9913 

$$

SPEICHER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 10:40 PM CDT, 44 minutes earlier.

Area forecast discussion, Jul 11, 10:40 PM CDT, 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
1040 PM CDT SAT JUL 11 2015

.UPDATE...
ISSUED AT 1045 PM CDT SAT JUL 11 2015

ONE LARGE SUPERCELL THUNDERSTORM CONTINUES IN NW BENSON COUNTY.
OTHERWISE THAT IS THE ONLY STORM ON RADAR. WILL NOT CHANGE ANY
GRIDS WITH THIS UPDATE....AND KEEP THE CURRENT WATCH THAT IS IN
EFFECT UNTIL 6Z FOR THE DEVILS LAKE BASIN.

&&

.SHORT TERM...(THIS EVENING THROUGH SUNDAY NIGHT)
ISSUED AT 305 PM CDT SAT JUL 11 2015

MAIN CHALLENGES CONCERN PCPN CHANCES/COVERAGE/SEVERE THREAT AND
TEMPERATURES. MODELS IN FAIR AGREEMENT AND WILL USE BLEND FOR
FORECAST.

MAIN CONCERN TONIGHT WILL BE STORMS AND SEVERE POTENTIAL. FEEL
BEST POTENTIAL FOR T INITIATION LATER THIS AFTERNOON WILL BE AHEAD
OF LOW LEVEL BOUNDARY FROM NW-S CENTRAL ND WHERE MOISTURE FLUX
CONVERGENCE/MIXED LAYER CAPE CURRENTLY MAXIMIZED. MID LEVEL SHORT
WAVE ACROSS S ND SHOULD PROVIDE SUFFICIENT UPPER SUPPORT AS
INSTABILITY/CAPE NOT IN QUESTION. SHEAR LOOKS LIMITED AND WAVE
ALREADY THROUGH S ND SO COVERAGE MAY BE LIMITED. STORMS SHOULD
PROPAGATE NE AND WITH RELATIVELY SNOW STORM MOVEMENT AND
PRECIPITABLE H2O VALUES FROM 1.5 TO 1.7 INCHES LOCALIZED HEAVY
RAIN POSSIBLE. LOW LEVEL JET NOT VERY IMPRESSIVE SO STORMS SHOULD
WEAKEN WITH LOSS OF HEATING.

BOUNDARY ONLY MAKES SLOW EASTWARD PROGRESS TOMORROW SO EXPECTING
ANOTHER ROUND OF STRONG STORMS TOMORROW AFTERNOON/EVENING.
SOUTHERN AREAS WILL BE HOT/HUMID AND DEPENDING ON CLOUD COVER HEAT
ADVISORY MAY BE NEEDED. WITH CLOUD COVER UNCERTAINTY FOR TOMORROW
WILL HOLD OFF ON ADVISORY FOR NOW.

STORMS SHOULD PROPAGATE EAST ACROSS MN SUNDAY NIGHT AND SURFACE BOUNDARY
SHOULD CLEAR THE FA BY SUNRISE MONDAY.

.LONG TERM...(MONDAY THROUGH SATURDAY)
ISSUED AT 305 PM CDT SAT JUL 11 2015

MON-TUESDAY MID LEVEL RIDGE WILL GRADUALLY BUILD INTO THE FA.
TOUGH TO PIN DOWN ANY FAVORED TIME FOR CONVECTION. DOES APPEAR
THAT WEAK ENERGY MAY DROP THROUGH FRONT OF THE RIDGE AND KEPT
HIGHER CHANCE POPS MAINLY ACROSS THE NE HALF OF THE FA BUT OVERALL
AT THIS POINT CONFIDENCE LOW.

(TUE NIGHT THROUGH SATURDAY)

PRE-EXTENDED PERIOD UPPER RIDGE OVER NORTHERN PLAINS BEGINS TO
FLATTEN AS WE HEAD INTO THE MIDDLE OF THE WEEK. THEN SEVERAL SHORT
WAVES WILL MOVE THROUGH THIS ZONAL FLOW WITH THE MOST
PRONOUNCED...AT LEAST IN THE ECMWF DEPICTION...AFFECTING THE
FORECAST AREA ON THURSDAY. SEVERAL PERIODS OF LIKELY POPS HAVE BEEN
MAINTAINED IN THE FORECAST OWING TO THIS FEATURE. TSRA ACTIVITY
COULD VERY WELL LINGER INTO FRIDAY WITH THE BEST CHANCE FOR A DRY
DAY COMING ON SATURDAY.

NEAR AVERAGE MID JULY TEMPERATURES TO START ON WEDNESDAY WILL LOSE A
FEW DEGREES OVER SUBSEQUENT DAYS DUE TO CLOUDS AND MORE PERSISTENT
BOUTS OF PRECIPITATION.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z SUNDAY NIGHT)
ISSUED AT 1045 PM CDT SAT JUL 11 2015

VFR CONDITIONS EXPECTED WITH SOME THUNDER POSSIBLE OVERNIGHT NEAR
KDVL. THERE COULD BE MORE STORMS SUNDAY AFTERNOON...BUT CONFIDENCE
AT THIS POINT NOT HIGH ENOUGH TO MENTION.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

UPDATE...DK
SHORT TERM...VOELKER
LONG TERM...WJB/VOELKER
AVIATION...DK
Hazardous weather outlook, Jul 11, 6:26 AM CDT, 16 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
626 AM CDT SAT JUL 11 2015

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-121130-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
626 AM CDT SAT JUL 11 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

A MARGINAL RISK OF SEVERE WEATHER IS EXPECTED OVER ALL OF EASTERN
NORTH DAKOTA AND NORTHWEST AND WEST CENTRAL MINNESOTA EXCEPT
LAKE OF THE WOODS COUNTY OR WEST OF A LINE FROM WARROAD TO
PENNINGTON TO THE STAPLES AIRPORT MINNESOTA. LARGE HAIL AND
DAMAGING WINDS CAN BE EXPECTED. WHILE GENERAL THUNDER CAN BE
EXPECTED DURING THE DAY...SEVERE WEATHER WILL BE MOST LIKELY
AFTER 4 PM CDT AND CONTINUE THROUGH THE OVERNIGHT HOURS. ONE OR
TWO TORNADOES MAY BE POSSIBLE. ALSO LOCALLY HEAVY RAIN WILL BE
POSSIBLE.

MOIST UNSTABLE AIR WILL MOVE NORTH INTO THE RED RIVER VALLEY.
UPPER LEVEL DISTURBANCES WILL MOVE THROUGH THE AREA AND CREATE THE
SEVERE WEATHER.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A SLIGHT RISK OF SEVERE THUNDERSTORMS IS FORECAST SOUTH AND EAST
OF A LINE ROUGHLY FROM BADOURA TO FRAZEE TO NORCROSS MINNESOTA.
ELSEWHERE...THE REST OF EASTERN NORTH DAKOTA AND NORTHWEST AND
WEST CENTRAL MINNESOTA WILL HAVE A MARGINAL RISK OF SEVERE
THUNDERSTORMS. LARGE HAIL AND DAMAGING WINDS CAN BE EXPECTED.
AGAIN WHILE THUNDERSTORMS MAY OCCUR DURING THE DAY...THE STORMS
WILL MOST LIKELY BE SEVERE AFTER 4 PM CDT AND SHOULD END BY
MIDNIGHT. SOME TORNADOES MAY BE POSSIBLE. LOCALLY HEAVY RAIN WILL
BE POSSIBLE.

ALSO A HOT DAY WITH RELATIVELY HIGH HUMIDITIES IS FORECAST FOR
SUNDAY AFTERNOON. HEAT INDICES MAY RISE BETWEEN 100 AND 105
DEGREES SUNDAY AFTERNOON MAINLY IN SOUTHEAST NORTH DAKOTA AND
NEIGHBORING PARTS OF WEST CENTRAL MINNESOTA. A HEAT ADVISORY MAY
BE NEEDED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

HOPPES

In the hours before

Special weather statement, Jul 11, 6:12 PM CDT, 5 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
612 PM CDT SAT JUL 11 2015

MNZ004-120000-
KITTSON MN-
612 PM CDT SAT JUL 11 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL KITTSON COUNTY
UNTIL 700 PM CDT...

AT 611 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR LANCASTER...OR 15 MILES NORTHEAST OF HALLOCK...MOVING NORTH AT
15 MPH.

NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTH CENTRAL
KITTSON COUNTY.

LAT...LON 4881 9671 4886 9697 4900 9695 4900 9661
TIME...MOT...LOC 2311Z 193DEG 14KT 4891 9682

SPEICHER
Special weather statement, Jul 11, 8:54 PM CDT, 2 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
854 PM CDT SAT JUL 11 2015

NDZ014-120300-
BENSON ND-
854 PM CDT SAT JUL 11 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BENSON COUNTY UNTIL
1000 PM CDT...

AT 854 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
ESMOND...OR 21 MILES SOUTHEAST OF RUGBY...MOVING NORTHEAST AT 15 MPH.

NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  ESMOND AROUND 855 PM CDT.
  FILLMORE AROUND 905 PM CDT.
  BAKER AROUND 925 PM CDT.
  HARLOW AROUND 945 PM CDT.
  LEEDS AND BRINSMADE AROUND 1000 PM CDT.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM CDT FOR
NORTHEASTERN NORTH DAKOTA.

LAT...LON 4822 9985 4837 9967 4837 9939 4813 9921
      4797 9981 4802 9981 4802 9985
TIME...MOT...LOC 0154Z 240DEG 15KT 4808 9981

SPEICHER
Local storm report, Jul 11, 10:59 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1059 PM CDT SAT JUL 11 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1040 PM     HAIL             2 E LEEDS               48.29N 99.39W
07/11/2015  E1.00 INCH       BENSON             ND   STORM CHASER

&&

DKELLENB

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 8:54 PM CDTSpecial Weather StatementFGFBenson66 min
Jul 11, 9:17 PM CDTSevere Thunderstorm WarningFGFBenson, Towner58 min
Jul 11, 10:10 PM CDTTornado WarningFGFBenson50 min
Jul 11, 11:01 PM CDTSevere Thunderstorm WarningFGFBenson, Ramsey, Towner59 min
Jul 12, 12:19 AM CDTSpecial Weather StatementFGFBenson56 min
Jul 12, 2:41 AM CDTSpecial Weather StatementFGFNelson34 min
Jul 12, 3:48 AM CDTSpecial Weather StatementFGFGrand Forks57 min
Jul 12, 4:50 AM CDTSevere Thunderstorm WarningFGFGrand Forks55 min
Jul 12, 2:48 PM CDTSevere Thunderstorm WarningFGFBenson, Ramsey46 min
Jul 12, 3:37 PM CDTTornado WarningFGFGrand Forks, Steele, Traill38 min
Jul 12, 3:55 PM CDTSevere Thunderstorm WarningFGFNelson, Ramsey, Walsh65 min
Jul 12, 3:57 PM CDTTornado WarningFGFGrand Forks, Traill38 min
Jul 12, 4:03 PM CDTTornado WarningFGFGrand Forks42 min
Jul 12, 4:14 PM CDTTornado WarningFGFGrand Forks, Nelson, Walsh46 min
Jul 12, 4:46 PM CDTSevere Thunderstorm WarningFGFPembina, Walsh59 min
Jul 12, 5:04 PM CDTTornado WarningFGFWalsh41 min
Jul 12, 5:29 PM CDTSevere Thunderstorm WarningFGFWalsh34 min
Jul 12, 5:43 PM CDTSevere Thunderstorm WarningFGFPembina, Walsh62 min
Jul 12, 6:23 PM CDTTornado WarningFGFCass, Richland52 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.